Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Depression/Anxiety after stopping birth control

I was on Yaz for probably 4 years and slowly over time I noticed my symptoms would get worse. The biggest thing I noticed was my depleting sex drive and becoming extremely emotional, especially a week or so before my period. Last week I had a nervous breakdown that seemed to come out of nowhere and I got drunk and cut myself. I do have a history of self harm because I did it in Grade 8 but that was almost 8 years ago. Since that night I've sought help through a therapist and we've been working through things slowly. However from reading things online it appears that Yaz may be to blame for all of this... I really started to dislike becoming so emotional while on the pill so I made the decision to come off of it almost a month ago. So is it possible that the change in hormones has caused this severe anxiety and depression? I am naturally a little anxious and emotional myself and my life certainly hasn't been without traumatic experiences but I really can't understand why after 8 years I would return to an awful habit that I believed I conquered. Please I'm dying to know anyone's opinion or medical advice on this topic. Since that night I've had several emotional breakdowns and while I think I'm getting better it's hard to feel hopeful that I will return to my normal self. Anything you can contribute would be so helpful.
5 Responses
1110049 tn?1409402144
You might want to change something on your profile - It says you are a male!!
2996663 tn?1374169076
Yes! Because birth control messes with your hormone levels,  woman get moody when there pregnant because of hormone changes, I experiencd this with my sisters! So since birth control causes hormone changes as well as pregancy, id imagine the results can be alike! So maybe it is from stopping your birth control? If you read about it doing that online, it is very well possible! You should talk to a doctor about it, just to be on the safe side!
Avatar universal
Oops! Thanks I've fixed it now.
Avatar universal
I've since talked to my doctor and a therapist and they've started me on anti-depressants for the time being. I guess birth control can be a factor but it's not known to cause depression, so I guess we'll see where it goes from here. Thanks for the response!
Avatar universal
Good for you!! You took the productive steps to help yourself.  

The first anti-depressant that you take may not be the one that works or may have some side effects that you can't tolerate.  Don't give up and try a different one if that occurs.

Wishing you the best.  And let me know how things work out for you.

Sara  

Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.